Kansas, 2013

Tornadoes and Hail in Kansas, May 29, 2013

May 29, 2013 · NWS DDC · 24 events in 7 counties and zones

A strong upper level jet moved into the Texas Panhandle area putting southwest Kansas in the favorable left exit region providing enough to lift to produce thunderstorms, many that were severe. The boundary layer was moist and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper level jet moved into the Texas Panhandle area putting southwest Kansas in the favorable left exit region providing enough to lift to produce thunderstorms, many that were severe. The boundary layer was moist and unstable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 12:35 PM CST, 35 minutes earlier.

Area forecast discussion, May 29, 12:35 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CDT WED MAY 29 2013

...UPDATED SHORT TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 134 PM CDT WED MAY 29 2013

AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EASTWARD ACROSS THE
CENTRAL ROCKIES AND INTO THE HIGH PLAINS THIS AFTERNOON. AS THIS
TROUGH APPROACHES, A STRONG UPPER LEVEL JET WILL NOSE INTO THE
SOUTHERN HIGH PLAINS PLACING SOUTHWEST KANSAS IN THE LEFT EXIT
REGION AND IN TURN HELP SUSTAIN ANY STORMS THAT FORM. AS YOU HEAD
TO THE SURFACE, LEE TROUGHING BECOMES APPARENT ACROSS EASTERN
COLORADO WITH A DRYLINE EXTENDING SOUTH ACROSS FAR WESTERN KANSAS
INTO THE WESTERN PORTIONS OF THE TX/OK PANHANDLES. VERY MOIST
CONDITIONS WILL BE FOUND AHEAD OF THIS BOUNDARY AND IS WHERE STORMS
WILL FORM IN THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALLS AND
DAMAGING WINDS OF 70 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE
WITH THE STRONGEST SUPERCELLS, ESPECIALLY SOUTH OF A LINE FROM DODGE
TO LARNED LATER THIS EVENING. STRONG SOUTHERLY WINDS WILL ALSO BE
FELT THIS AFTERNOON INTO THIS EVENING AHEAD OF THE DRYLINE AND A
WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF A LINE
FROM HILL CITY TO GARDEN CITY TO HUGOTON. ANY STORMS THAT DEVELOP
THIS AFTERNOON WILL INITIALLY START OUT AS DISCRETE CELLS THEN
CONGEAL INTO A LINE AS THEY TREK TO THE EAST. ADDITIONAL STORMS WILL
ALSO BE POSSIBLE AHEAD OF THIS LINE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS. THE INITIAL LINE IS ANTICIPATED TO MOVE INTO WICHITA'S AREA
THIS EVENING. HOWEVER, A FEW ADDITIONAL STORMS MAY FORM ACROSS WEST
CENTRAL AND CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE REMAINDER OF
THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. AS FOR
TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 50S
ACROSS THE KS/CO BORDER TO MID 60S ACROSS SOUTH CENTRAL KANSAS.

THE UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TOMORROW AND
STRENGTHENS INTO A LOW. A STRONG UPPER LEVEL JET WILL THEN BE PLACED
ABOVE THE CENTRAL HIGH PLAINS. TOWARDS THE SURFACE, A WEAK COLD
FRONT IS ANTICIPATED TO MOVE THROUGH WESTERN KANSAS IN THE MORNING.
HOWEVER, THIS WILL ONLY SHIFT WINDS TO MORE OF A WESTERLY DIRECTION.
THE ONLY EXCEPTION TO THIS WILL BE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS WHERE SOUTHERLY WINDS WILL CONTINUE. A FEW STORMS MAY
DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON AS
THE AFOREMENTIONED FRONT STALLS OUT. A FEW OF THESE STORMS COULD
BECOME SEVERE, BUT QUICKLY MOVE INTO WICHITA'S FORECAST
RESPONSIBILITY. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY
WITH PARTLY CLOUDY SKIES. HIGHS TOMORROW ARE FORECASTED TO RANGE
FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES
ACROSS THE KS/OK BORDER.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 225 AM CDT WED MAY 29 2013

THE NAM WAS CLOSELY FOLLOWED FOR TIMING AND AREAL COVERAGE FOR
PRECIPITATION PROBABILITIES ON THURSDAY, WHICH ACTUALLY INTRODUCES
POPS WHERE PREVIOUSLY NONE WERE CARRIED. THE REASON IS THAT THE
ATMOSPHERE WILL STILL BE CONDITIONALLY UNSTABLE WITH CAPES UP TO
AROUND 1500 (MOST UNSTABLE) FROM WESTERN INTO CENTRAL KANSAS
THURSDAY MORNING, AS A -15 TO NEAR -20 DEGREES C COLD POOL AND
LEADING EDGE OF A LEFT FRONT QUAD JET ROTATES INTO THE REGION. THIS
COULD ALLOW ADDITIONAL SCATTERED SHOWERS AND STORMS ESPECIALLY NEAR A
THERMALLY INDIRECT TRANSVERSE AGEOSTROPHIC CIRCULATION.

DRY CONDITIONS ARE ANTICIPATED THROUGH THE WEEKEND AS NORTHWEST UPPER
LEVEL FLOW BECOMES ESTABLISHED AND THE CENTRAL HIGH PLAINS BECOMES
OVERCOME WITH MUCH DRIER AIR THAN HAS BEEN SEEN FOR AT LEAST A
COUPLE OF WEEKS. BY FRIDAY NIGHT, THE ECMWF MODELS SURFACE DEW
POINTS IN THE 30'S TO LOW 40S WITH LIGHT NORTHERLY FLOW. LOW LEVEL
STRATUS APPEARS LIKELY TO REMAIN ANCHORED ACROSS THE UPPER MIDWEST
DURING THIS PERIOD. SOUTHERLY SURFACE FLOW WILL RETURN TO WESTERN
KANSAS QUICKLY HOWEVER. THE WEAK SURFACE HIGH WILL SPREAD EAST
ACROSS THE MISSISSIPPI VALLEY BY SUNDAY NIGHT, ALLOWING LIGHT TO
MODERATE SOUTHEAST WINDS TO BECOME REESTABLISHED.

THE MODELS INDICATE A BROAD WEAK UPPER RIDGING PATTERN HEADING INTO
EARLY NEXT WEEK. WEAK SHORTWAVES MOVING THROUGH THE RIDGE ALONG
WITH SURFACE BASED CONVECTION COULD ALLOW THUNDERSTORMS
DEVELOPMENT ON ANY GIVEN DAY THROUGH MIDWEEK, AS THE ECMWF
SUGGESTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 130 PM CDT WED MAY 29 2013

VFR CONDITIONS WILL PREVAIL TODAY ACROSS THE TAF SITES. HOWEVER,
STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED TO DEVELOP THIS
AFTERNOON INTO THIS EVENING. THIS WILL ALLOW VISIBILITIES AND
CEILINGS TO DROP TO MVFR/IFR CONDITIONS. I HAVE PLACED A TEMPO
GROUP TO ACCOUNT FOR THIS. WINDS WILL GENERALLY BE FROM THE SOUTH
AROUND 25 KNOTS THIS AFTERNOON GUSTING TO AROUND 35 KNOTS AT
TIMES. WINDS THEN DECREASE TO AROUND 15 KNOTS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  87  60  87 /  40  10  10  20
GCK  58  86  57  86 /  30  10  10  20
EHA  57  89  58  89 /  10  10  10  10
LBL  59  90  60  90 /  20  10  10  20
HYS  61  82  59  84 /  60  20  20  20
P28  65  86  67  88 /  60  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-045-046-
063>066-075>081-085>090.

&&

SHORT TERM...HOVORKA_42
LONG TERM...RUSSELL
AVIATION...HOVORKA_42
Hazardous weather outlook, May 29, 4:15 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT WED MAY 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-301015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CDT WED MAY 29 2013 /415 AM MDT WED MAY 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT ALONG AND EAST OF A DRYLINE WHICH IS EXPECTED TO
EXTEND FROM LAKIN TO ULYSSES TO NEAR HUGOTON EARLY THIS AFTERNOON.
THE PRIMARY HAZARD WILL BE TENNIS BALL SIZE HAIL, AND WIND GUSTS
UP TO 75 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE AFTERNOON
AND THIS EVENING.

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 9 PM TODAY. PLEASE
REFER TO THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED NEAR THE COLORADO BORDER
LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ON THURSDAY
AND THEN AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING. A FEW OF
THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH HAIL AND STRONG
WINDS BEING THE PRIMARY HAZARD.

IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE
POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS THURSDAY. THESE
CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY
WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LAKIN TO HUGOTON LINE
AFTER 2 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 29, 12:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT WED MAY 29 2013

KSZ079-080-291945-
EDWARDS-KIOWA-
157 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND KIOWA COUNTIES...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF MULLINVILLE...MOVING NORTH AT
45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EDWARDS AND KIOWA COUNTIES...INCLUDING THE CITIES OF
GREENSBURG...CENTERVIEW...FELLSBURG AND LEWIS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3798 9955 3798 9912 3798 9903 3763 9903
      3739 9925 3739 9955
TIME...MOT...LOC 1857Z 200DEG 40KT 3750 9941

JJOHNSON

The radar

The Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Kiowa

When
May 29, 1:10 PM CST
Where
Kiowa County, 1.78 mi WNW of Greensburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -99.330

Thunderstorm Wind, Comanche

When
May 29, 1:15 PM CST
Where
Comanche County, 6.91 mi N of Protection
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.300, -99.480

Winds were estimated to be 60 MPH.

Hail, Kiowa

When
May 29, 1:30 PM CST
Where
Kiowa County, 6.31 mi S of Greensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.510, -99.320

Thunderstorm Wind, Kiowa

When
May 29, 1:30 PM CST
Where
Kiowa County, 6.31 mi S of Greensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.510, -99.320

Winds were estimated to be 60 to 70 MPH.

Hail, Scott

When
May 29, 1:54 PM CST
Where
Scott County, 5.99 mi NE of Modoc
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -101.000

Thunderstorm Wind, Pratt

When
May 29, 2:00 PM CST
Where
Pratt County, 2.59 mi WSW of Byers
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.760, -98.910

Three sprinkler irrigation systems were overturned by the high wind in the vicinity.

Thunderstorm Wind, Stafford

When
May 29, 2:00 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.960, -98.970

Winds were estimated to be 80 MPH.

Thunderstorm Wind, Stafford

When
May 29, 2:00 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.960, -98.970

Winds were estimated to be 80 MPH.

Hail, Scott

When
May 29, 2:30 PM CST
Where
Scott County, 6.57 mi WSW of Shallow Water
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.340, -101.030

The hail varied in size from pea to ping pong ball.

Hail, Scott

When
May 29, 2:50 PM CST
Where
Scott County, 4.54 mi ENE of Modoc
Measured
2 in hail
Reported by
Public
Coordinates
38.500, -101.000

Hail, Scott

When
May 29, 2:59 PM CST
Where
Scott County, 6.41 mi SSW of Scott State Park
Measured
0.88 in hail
Reported by
Public
Coordinates
38.600, -100.980

Hail, Kearny

When
May 29, 3:05 PM CST
Where
Kearny County, Deerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
37.980, -101.130

Hail, Kearny

When
May 29, 4:50 PM CST
Where
Kearny County, 11.56 mi NW of Lakin White Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.080, -101.410

Hail, Kearny

When
May 29, 5:05 PM CST
Where
Kearny County, 5.49 mi W of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -101.350

Hail, Kearny

When
May 29, 5:25 PM CST
Where
Kearny County, 2.29 mi WSW of Lakin White Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.960, -101.290

Hail, Kearny

When
May 29, 5:26 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.940, -101.260

Tornado, Kearny

When
May 29, 5:50 PM CST to 5:53 PM CST
Where
Kearny County, 16.73 mi SW of Lakin to 16.45 mi SW of Lakin
Rating
EF0
Path length
0.28 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.760, -101.440

A brief spin-up was observed lifting dirt but no damage was reported.

Hail, Kearny

When
May 29, 6:00 PM CST
Where
Kearny County, 17.28 mi SW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -101.470

Tornado, Kearny

When
May 29, 6:00 PM CST to 6:12 PM CST
Where
Kearny County, 17.28 mi SW of Lakin to 17.15 mi SW of Lakin
Rating
EF0
Path length
0.3 mi
Path width
100 yd
Reported by
Public
Coordinates
37.770, -101.470

Three tornadoes were observed. from 1850 - 1923 CDT.

Hail, Kearny

When
May 29, 6:05 PM CST
Where
Kearny County, 18.16 mi SW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -101.480

Hail, Kearny

When
May 29, 6:10 PM CST
Where
Kearny County, 14.63 mi SW of Lakin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.780, -101.410

Hail, Scott

When
May 29, 6:10 PM CST
Where
Scott County, 0.69 mi S of Manning
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.540, -100.720

Very heavy rainfall was also reported.

Tornado, Kearny

When
May 29, 6:20 PM CST to 6:23 PM CST
Where
Kearny County, 14.71 mi SSW of Lakin to 14.76 mi SSW of Lakin
Rating
EF0
Path length
0.12 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
37.767, -101.387

A brief spin-up was observed lifting dirt but no damage was reported.

Hail, Finney

When
May 29, 7:16 PM CST
Where
Finney County, 11.24 mi NNW of Kalvesta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.230, -100.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458148, 458168, 458149, 458169, 458150, 458167, 458170, 458171, 458151, 458152, 458153, 458154, 458172, 458155, 458156, 458157, 458163, 458158, 458164, 458159, 458160, 458161, 458166, 458162.